Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Atlanta, GA

October 13, 202149 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Oct 13, 2021, 8:50 AM EDT for 49 counties in Georgia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2021, 8:50 AM EDT (12:50 UTC)
Expired
Oct 13, 2021, 11:00 AM EDT
In force
2 hr
Issued by
NWS Atlanta, GA
All 49 counties

Banks County, GA, Barrow County, GA, Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Gwinnett County, GA, Hall County, GA, Haralson County, GA, Heard County, GA, Henry County, GA, Jackson County, GA, Lumpkin County, GA, Madison County, GA, Meriwether County, GA, Morgan County, GA, Murray County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Rockdale County, GA, Spalding County, GA, Towns County, GA, Troup County, GA, Union County, GA, Walker County, GA, Walton County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 79 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS72 KFFC 131250
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
850 AM EDT Wed Oct 13 2021

GAZ001>009-011>016-019>025-027-030>038-041>049-052>057-066>068-
131500-
/O.NEW.KFFC.FG.Y.0013.211013T1250Z-211013T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Haralson-
Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-Newton-Morgan-
Heard-Coweta-Fayette-Clayton-Spalding-Henry-Troup-Meriwether-Pike-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, and Griffin
850 AM EDT Wed Oct 13 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WHAT...Visibility down to a quarter of a mile or less in dense 
  fog.

* WHERE...Portions of north central, northeast, northwest and 
  west central Georgia.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Areas of dense fog have developed overnight
  for portions of north Georgia, mostly in low lying area, where 
  visibilities have fallen to a quarter of a mile or less in 
  several areas. Please use caution when driving in areas of dense
  fog by using low beams and leaving plenty of space between you 
  and the car in front of you.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
2 follow-up statements
289 
WWUS72 KFFC 131409
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1009 AM EDT Wed Oct 13 2021

GAZ014>016-022>025-027-033>038-045>049-055>057-068-131515-
/O.CAN.KFFC.FG.Y.0013.000000T0000Z-211013T1500Z/
Dawson-Lumpkin-White-Forsyth-Hall-Banks-Jackson-Madison-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-DeKalb-
Rockdale-Walton-Newton-Morgan-Clayton-Spalding-Henry-Pike-
Including the cities of Dahlonega, Cleveland, Gainesville, 
Atlanta, Lawrenceville, Athens, Decatur, Conyers, Covington, 
and Griffin
1009 AM EDT Wed Oct 13 2021

...DENSE FOG ADVISORY IS CANCELLED...

Areas of dense fog have dissipated or become much more patchy in
these areas. Where patchy dense fog remains please continue to use
caution while driving.

$$

GAZ001>009-011>013-019>021-030>032-041>044-052>054-066-067-131515-
/O.CON.KFFC.FG.Y.0013.000000T0000Z-211013T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Floyd-Bartow-Cherokee-Polk-Paulding-Cobb-
Haralson-Carroll-Douglas-South Fulton-Heard-Coweta-Fayette-Troup-
Meriwether-
Including the cities of Calhoun, Rome, Cartersville, Marietta, 
Carrollton, Douglasville, East Point, Newnan, and Peachtree City
1009 AM EDT Wed Oct 13 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Visibility down to a quarter of a mile or less in dense 
  fog.

* WHERE...Portions of north central, northeast, northwest and 
  west central Georgia.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Areas of dense fog have developed for
  portions of north, northwest, and west central Georgia mostly in
  low lying areas, where visibilities have fallen to a quarter of
  a mile or less. Please use caution when driving in areas of 
  dense fog by using low beams and leaving plenty of space between
  you and the car in front of you.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
995 
WWUS72 KFFC 131504
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1104 AM EDT Wed Oct 13 2021

GAZ001>009-011>013-019>021-030>032-041>044-052>054-066-067-131615-
/O.EXP.KFFC.FG.Y.0013.000000T0000Z-211013T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Floyd-Bartow-Cherokee-Polk-Paulding-Cobb-
Haralson-Carroll-Douglas-South Fulton-Heard-Coweta-Fayette-Troup-
Meriwether-
Including the cities of Calhoun, Rome, Cartersville, Marietta, 
Carrollton, Douglasville, East Point, Newnan, and Peachtree City
1104 AM EDT Wed Oct 13 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Areas of dense fog have mostly dissipated and no longer poses a
widespread threat. Some patchy areas of dense fog may remain but
are expected to dissipate quickly.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Oct 13, 7:50 AM EDT, 1 hour earlier.

Area forecast discussion, Oct 13, 7:50 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Peachtree City GA
750 AM EDT Wed Oct 13 2021

...12Z Aviation Area Forecast Discussion...

.PREV DISCUSSION... /Issued 512 AM EDT Wed Oct 13 2021/

SHORT TERM /Today through Thursday/...

Biggest issue in the short term is ongoing development of fog across
the CWA. Winds are light to calm, skies are clear and have been the
past several hours, plenty of surface moisture is still in place
leading to low to near zero dewpoint depressions, and a surface high
is in place underneath mid-level ridging aiding in development of
the inversion. Put it all together and you get decent overall
chances of fog development. Initial development has been centered
around rivers, lakes, and valleys especially in north GA, but is
beginning to fill in elsewhere. Have issued SPS for patchy dense fog
through 11 am and will monitor conditions for upgrade to full Dense
Fog Advisory.

Expect fog to clear by early afternoon. Otherwise, surface high
remains in place across the SE underneath upper level ridge. To our
northwest, strong sfc low will continue to lift rapidly to the north
over the upper Great Plains underneath strong PV anomaly rotating
through the base of larger trough. Large trough remains anchored
out west for now, so little in the way of progression of the cold
front associated with the low is expected as it quickly loses any
forcing. Surface high will remain anchored over the area, so
tonight should be another night of potential fog development.
Thursday afternoon looks much the same as today, with early
afternoon clearing and development of some cumulus, but otherwise
sunny and warm.

Highs remain above average for mid-October. Both days will be in the
low to mid 80s which is as much as 10 degrees above average in north
Georgia. Lows remain warm as well, in the 60s.

Lusk

LONG TERM /Thursday Night through Tuesday/...

Main initial influencing feature to the fcst period will be with
an upper longwave trough pushing a translated attendant cold front
across the area for mainly late Friday into Saturday. Guidance
is in pretty good consensus in the timing as the main increased
pops should be in the Friday night period and the front should be
exiting the SE portion of the area by Saturday afternoon. While
some shear parameters are increased with this system, the CAPE is
quite limited so not expecting much in the way of strong/severe
convection and have overall thunder mention at slight chance.

Strong ridging builds into the area in the post frontal regime and
some of the coolest temps of the season will be on tap late
Saturday into early next week and can expect overnight lows
dipping into the mid to upper 40s for parts of the area (even low
40s in the far NE mtns).

Baker

&&

.AVIATION...
12Z Update...
Low vsbys remain around the area with most TAF sites at IFR or
lower. The exception is KATL, which remains above the surrounding
fog thus far. Could see a brief dip, but looking less and less
like even MVFR vsbys are going to happen. All fog should burn off
by early afternoon leaving potential for some SCT cu to develop
later. Winds should be light and VRB at most sites through the
day.

//ATL Confidence...12Z Update...
High confidence all elements.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  62  83  62 /   0   5   0   0
Atlanta         81  62  83  63 /   0   0   0   0
Blairsville     79  58  80  58 /   5   5   0   0
Cartersville    82  62  83  62 /   5   5   0   0
Columbus        83  62  84  63 /   0   0   0   0
Gainesville     80  62  82  62 /   5   5   0   0
Macon           83  59  85  61 /   0   0   0   0
Rome            83  63  85  62 /   5   5   0   0
Peachtree City  81  60  83  61 /   0   0   0   0
Vidalia         81  62  85  65 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lusk
LONG TERM....Baker
AVIATION...Lusk
Hazardous weather outlook, Oct 13, 5:22 AM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
522 AM EDT Wed Oct 13 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
522 AM EDT Wed Oct 13 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Patchy dense fog will restrict visibility to a quarter mile or
less this morning across north and central Georgia. If driving
this morning, slow down, use low-beam headlights and leave extra
distance between you and the vehicle in front of you. A Special
Weather Statement has been issued accordingly until 11 AM.

Otherwise, no hazardous weather is expected for today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected for Thursday.

Thunderstorms are possible late Friday into Saturday as a cold
front moves through north and central Georgia. By Saturday
afternoon, any thunderstorm chances should be limited to parts of
central Georgia. Lightning and locally heavy rainfall would be
the primary hazards with the frontal passage.

High pressure will build in behind the front, with no weather
hazards anticipated for Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Oct 13, 3:28 AM EDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
328 AM EDT Wed Oct 13 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131500-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
328 AM EDT Wed Oct 13 2021

...PATCHY DENSE FOG THIS MORNING ACROSS NORTH AND CENTRAL GEORGIA...

Some patchy dense fog will restrict visibilities to less than one-
quarter of a mile across north and central Georgia. The fog
should lift after 11 am.

If driving this morning, slow down, use low-beam headlights and
leave extra distance between you and the vehicle in front of you.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:59 PM EDTRiver Flood WarningFFCMontgomery, Treutlen, Wheeler3 days

Nearby

Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.